Georgia, 2009

Wildfire in Georgia, April 27 to 29, 2009

April 27 to 29, 2009 · NWS FFC · 2 events in 1 county or zone

A drier spell during the end of April combined with gusty winds and low relative humidity resulted in two additional wildfires in the northeast Georgia mountain county of Union. Both were human caused, labeled Sharp Top and Copper Gap, respectively.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A drier spell during the end of April combined with gusty winds and low relative humidity resulted in two additional wildfires in the northeast Georgia mountain county of Union. Both were human caused, labeled Sharp Top and Copper Gap, respectively. Damages were $850 and $2800, respectively.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Apr 27, 2:43 PM EST, 17 minutes earlier.

Area forecast discussion, Apr 27, 2:43 PM EST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
343 PM EDT MON APR 27 2009

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
CURRENT SATELLITE LOOP SHOWS CU FORMING ACROSS THE AREA ASSOCIATED
WITH ONSHORE FLOW FROM THE GA COAST. LARGE STRONG HIGH PRESSURE
RIDGE IS STILL CENTERED JUST OFF THE CAROLINA COAST AND CONTINUES TO
DOMINATE THE WEATHER ACROSS THE AREA. THIS RIDGE IS BEGINNING TO
WEAKEN AND WILL CONTINUE TO DO SO THROUGH THU. THE RIDGE IS STILL
STRONG ENOUGH TO SUPPRESS ANY SHRA/TSRA DEVELOPMENT THROUGH TUE BUT
WE WILL SEE SOME INCREASING CLOUDS TUE. THERE ARE A SERIES OF
WEAK LOW PRESSURE CENTERS MOVE NE OUT OF THE CENTRAL PLAIN TODAY
AND THEY ARE EXPECTED TO MOVE INTO THE GREAT LAKES REGION TONIGHT.
THE SOUTHERN END OF THERE ASSOCIATED FRONTAL SYSTEM PUSHES INTO
THE SOUTHERN MS VALLEY TUESDAY WITH THE NORTHERN END MOVING INTO
THE NEW ENGLAND STATES TUE NIGHT. WITH THE WEAKENING HIGH PRESSURE
RIDGE OVER THE SOUTHEASTERN U.S. IT DOES NOT ALLOW THIS FRONT TO
MOVE INTO GA. THE SOUTHERN END OF THE FRONTAL SYSTEM EVENTUALLY
ROTATES AROUND THE TOP OF THE RIDGE MOVING EAST THROUGH THE OH AND
TN VALLEYS WED. MOISTURE FROM THIS FRONTAL SYSTEM BEGINS TO CREEP
INTO NW GA LATE TUE NIGHT/WED MORNING SO WILL CONTINUE WITH
CURRENT FORECAST BRINING IN SHRA/TSRA TO NW GA WED. DAY TIME HIGH
TEMPS IN THE SHORT TERM WILL BE SLIGHTLY ABOVE SEASONAL NORMS WITH
NIGHT TIME LOWS NEAR NORMALS.

.LONG TERM /THURSDAY THROUGH MONDAY/...
THIS FRONTAL SYSTEM CONTINUES TO ROTATE AROUND THE TOP OF THE RIDGE
THROUGH THE END OF THE WEEK BEFORE LIFTING NE FRI. BY THEN THE RIDGE
AXIS OVER GA WILL HAVE MOVED SOUTH INTO N FL ALLOWING A SECOND COLD
FRONT TO SWEEP INTO THE STATE SAT. WITH THE RIDGE SLOWLY WEAKENING
NORTH GA WILL BEGIN TO SEE SOME SHOWERS AND THUNDERSTORMS WED WITH
THE PRECIP MOVING SOUTH INTO CENTRAL GA THROUGH SUN. TEMPS IN THE
EXTENDED SHOULD BE NEAR SEASONAL NORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          56  80  55  82  57 /   0   0   5  10  20
ATLANTA         59  79  60  79  60 /   0   0   5  10  20
BLAIRSVILLE     50  78  52  76  52 /   5   0  10  30  20
CARTERSVILLE    56  81  55  80  56 /   5   0   5  20  20
COLUMBUS        61  85  62  84  61 /   0   0   5  10  10
GAINESVILLE     58  79  58  79  57 /   5   0   5  10  20
MACON           58  84  57  85  58 /   0   0   5  10  10
ROME            59  84  59  84  59 /   5   5  10  30  20
PEACHTREE CITY  55  80  54  81  54 /   0   0   5  10  20
VIDALIA         57  84  55  84  57 /   0   0   0  10  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01
Hazardous weather outlook, Apr 27, 10:34 AM EST, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1134 AM EDT MON APR 27 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-280930-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1134 AM EDT MON APR 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...REST OF TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SYNOPSIS...
A RIDGE OF DRY HIGH PRESSURE WILL REMAIN OVER THE REGION THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Union

When
April 27, 3:00 PM EST to 5:30 PM EST
Where
Union forecast zone
Property damage
$850
Reported by
Park/Forest Service
Coordinates
34.834, -83.991 (the zone’s center; the record gives no point)

The Georgia Forestry Commission reported a human-caused wildfire. The fire was labeled Sharp Top and consumed 3.5 acres.

Wildfire, Union

When
April 29, 5:30 PM EST to 9:39 PM EST
Where
Union forecast zone
Property damage
$3,000
Reported by
Park/Forest Service
Coordinates
34.834, -83.991 (the zone’s center; the record gives no point)

The Georgia Forestry Commission reported a human-caused wildfire. The fire was labeled Cooper Gap and consumed 3.5 acres.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168565, 168566.